Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada/Isentress
Mar 15, 2013

Hi I am just about to start T/I and have heard that bone thinning is one of the issues that people are experiencing.

Would weight bearing exercise counter this?

Thanks

Response from Dr. Young

Hello and thanks for posting.

First off, know that low bone mineral density (BMD) is common among people living with HIV, even before one starts treatment. Current US care guidelines recommend BMD testing (called DEXA) for all men over 50 and post menopausal women; or for people who have had a suspicious fracture (a broken bone from a fall of less than body height). Given a preponderance of data, I personally recommend DEXA for all people- as our analysis from the HOPS cohort (US) shows that even young adults are at significantly greater risk of breaking bones than the general HIV-uninfected population. There are other possible contributors to low BMD, including kidney, thyroid diseases and low testosterone- it's recommended that these health issues be evaluated and screened for in people who might be at risk. A simple online tool to look at your fracture risk (and recommended, especially if you don't have access to, or haven't had a DEXA) is called FRAX.

If your BMD is extremely low (osteoporotic), I generally avoid the use of tenofovir (part of Truvada, Atripla, Complera and Stribild) as data convincingly shows that this medication contributes to accelerated BMD loss- something that occurs for ~1 year after people start on HIV medications. I'll tend to prescribe abacavir (part of Epzicom/Kivexa) in such patients, provided that genetic HLAB5701 testing is negative. If your BMD is normal, then I usually worry less about this initial loss.

You can offset these risks, as you point out, by weight-bearing exercise (but not swimming or cycling); but also by avoiding smoking tobacco and getting adequate amounts of dietary (or supplemental) calcium and vitamin D.

Here's a recent summary on bone health and HIV.

Hope that helps. BY



Previous
Is it possible for me to feel this great after one dose?
Next
grapefruit on PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement